ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Latest heparin fatality speaks loudly-What have you done to stop the bleeding?

From the April 8, 2010 issue

The deadly effect of a heparin error made the headlines again, this time claiming the life of a toddler about to celebrate her second birthday. The child was born in Texas with gastroschisis (protrusion of the intestines) and had undergone various procedures and hospitalizations before her physicians determined that a transplant was necessary. The child was brought to a Nebraska hospital in early December 2009 where she underwent transplantation of the small bowel, liver, and pancreas. She progressed satisfactorily and was discharged in February 2010 but readmitted about a week later with a viral illness and infection that resulted in renal failure. The child’s condition was critical, and she required renal dialysis and an intravenous infusion of heparin to prevent clotting. During the infusion, the child received a large overdose of heparin, which led to cerebral bleeding and subsequent brain death. 

Details of the event
News reports about this error suggest that hospital leaders plan to share the details of the event with the healthcare community nationwide to help prevent this from happening to another child.(1-3) While the investigation may take several weeks to complete, here is what we can piece together from the media reports so far.
The overdose occurred due to an infusion pump setting error that was not detected during a verbal checking process. The wrong dose of heparin infused for about 5 hours before the error was noticed. Exactly how the verbal check occurred and why it did not uncover the error have not been made public. Things we have learned from our error-reporting program suggest that failed double-checks happen most often when: the check does not occur independently; the process is informal and lacks the highest regard for the substantial responsibility the checker takes on; both the initiating person and checker fall victim to the same external conditions causing the error (e.g., look-alike packaging); or distractions and other environmental conditions reduce staff attention to detail. 

The pump involved in the event was a smart pump with a drug library and dose-checking capabilities, but apparently this feature was not being utilized at the time of the event, or at least not used to its fullest extent so an error of this nature could have an opportunity to be quickly recognized. Although the reasons for not employing the technology are unclear, studies about smart pump implementation have provided some insight into why clinicians bypass the dose-checking technology: falsely low perceptions of risk; failure to make adjustments in the drug library when alerts are not credible; extra work needed to use the technology; lack of standard drug concentrations and dosage methods; time constraints; clinical emergencies; and a culture that inadvertently supports technology workarounds.(4-6)

Heparin is a high-alert medication
ISMP identified heparin as a high-alert medication more than 20 years ago, when it appeared on our very first list of high-alert medications.(7) Just a year later, the drug was again identified during a national benchmarking study as one of six drugs most frequently involved in serious and fatal events.(8) Since 1996, we have published more than 100 reports in our acute care newsletter alone about errors with heparin, many fatal, all serious. Errors with heparin gained widespread media attention 4 years ago after several infants in Indiana died from an overdose of heparin during routine flush procedures, and after newborn twins of actor Dennis Quaid could have died from a similar overdose caused by mix-ups between vials containing 10,000 units/mL and 10 units/mL. In January 2009, our QuarterWatch program identified that heparin has repeatedly been among the top 10 drugs involved in serious, preventable injuries, disabilities, and deaths reported to the FDA.(9) The types and causes of errors associated with heparin are varied (see Table 1); the one constant you can depend on is that errors with heparin typically harm patients, so prevention requires your full attention! 

Enhance perception of risks
Most health professionals are quite familiar with heparin, having prescribed, dispensed, and/or administered it many times. From the smallest doses associated with heparin flushes to the largest doses associated with therapeutic uses, familiarity with heparin has led to a faded perception of the risks associated with its use and misuse. Those familiar with the drug may forget that even a slight mistake can lead to patient harm. Thus, attention is needed to enhance staff perception of the risks associated with heparin, and to remind staff that heparin is a high-alert drug—regardless of the concentration or dose—and that safeguards must always be employed. 

Remedy workarounds 
Next, it is not enough to purchase smart pumps, program the library to enable the technology, distribute the pumps, educate users, and hope that the dose-checking feature is fully functional and will always be used. A culture of safety must exist that drives clinicians to avoid bypassing such a safety feature, or to report conditions that encourage workarounds so they can be remedied. Additional measures that can nurture compliance with smart pump technology and attention to the alerts include: setting up the infusion pumps so they turn on and default to the dose-checking mode; analyzing pump logs and making necessary adjustments to the drug library; evaluating all overrides; publicizing “good catches;” and conducting focus groups and satisfaction surveys to solicit nursing feedback. Compliance with the technology should be measured and any barriers to using it should be identified and removed.

Safety team examination
ISMP strongly urges all medication safety teams/committees to examine internal errors associated with heparin as well as the problem areas described in Table 1 to identify weaknesses in the organization that could lead to errors. Table 1 also includes examples of key improvements to enhance safety when using heparin. We also offer the ISMP Medication Safety Self Assessment for Antithrombotic Therapy in Hospitals (www.ismp.org/selfassessments/asa2006/Intro.asp) to help organizations analyze current safeguards and improve medication safety with heparin and other antithrombotic agents. A free webinar to discuss the aggregate data received by ISMP to date will be held on April 27 and April 29 (register at: www.pharmacyadvisor.com). Please don’t wait to take action until a harmful event occurs in your hospital. There’s no saying when that could happen—only the certainty that it will happen without safeguards in place to prevent it. 

References
1) KETV. Neb. Medical Center investigates after girl’s death. KETV Omaha News. April 1, 2010 (www.ketv.com/news/23028678/detail.html.
2) O’Connor M. Ruggles R. Death prompts stiffer control. Omaha World-Herald. April 2, 2010 (www.omaha.com/article/20100402/LIVING01/100409916).
3) Landau E. Hospitals taking precautions with blood thinner. CNN Health. April 5, 2010 (www.cnn.com/2010/HEALTH/04/05/heparin.history/index.html).
4) Keohane CA, Hayes J, Saniuk C, et al. Intravenous medication safety and smart infusion systems. J of Infusion Nursing 2005; 28(5):321-28.
5) Rothschild JM, Keohane CA, Cook EF, et al. A controlled trial of smart infusion pumps to improve medication safety in critically ill patients. Critical Care Medicine 2005; 33(3):533-40.
6) Leape LL. “Smart” pumps: a cautionary tale of human factors engineering. Critical Care Medicine 2005; 33(3):679-80.
7) Davis NM, Cohen MR. Today’s poisons-how to keep them from killing your patients. Nursing. 1989; 19(1):49-51.
8) Cohen MR, Proulx SM, Crawford SY. Survey of hospital systems and common serious medication errors. J Healthcare Risk Manag. 1998;18(1):16–27.
9) Moore TJ, Cohen MR, Furberg CD. ISMP QuarterWatch: 2008 quarter 2. ISMP. January 15, 2009 (www.ismp.org/QuarterWatch/2008Q2.pdf).

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP